North Carolina, 2015

Flooding in North Carolina, July 31, 2015

July 31, 2015 · NWS ILM · 2 events in 1 county or zone

A cold front produced thunderstorms with heavy rain and some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front produced thunderstorms with heavy rain and some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 31, 2:19 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 2:19 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
319 PM EDT FRI JUL 31 2015

.SYNOPSIS...
A WEAK FRONT WILL WAVE ACROSS THE COASTAL CAROLINAS THIS
WEEKEND...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE
COAST SATURDAY. THE FRONT SHOULD DISSIPATE SUNDAY NIGHT. BERMUDA
HIGH PRESSURE WELL OFFSHORE WILL BUILD WESTWARD NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 300 PM FRIDAY...CONVECTION FINALLY STARTING TO DEVELOP
ACROSS THE AREA. ELEMENTS REMAIN IN PLACE FOR AT LEAST SOME DECENT
COVERAGE THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. GOOD
COVERAGE IS STILL ADVERTISED BY THE LATEST NAM AND TO A LESSER
EXTENT THE HRRR. I HAVE WALKED BACK POPS SLIGHTLY TO ADJUST FOR
THIS. THE NAM AND GFS KEEP THINGS ACTIVE OVERNIGHT WITH WHAT
APPEARS TO BE MID LEVEL DEFORMATION WORKING ON THE LOW LEVEL
BOUNDARY SO SHOWERS AND THUNDERSTORMS CANNOT BE RULED OUT
BASICALLY FROM THIS POINT FORWARD. OVERNIGHT LOWS SHOULD DIP TO
THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...BY MY COUNT THIS IS THE FOURTH FRONT TO
MAKE ITS WAY INTO COASTAL NORTH AND SOUTH CAROLINA THIS JULY.
WHILE PROBABLY NOT A RECORD IT CERTAINLY SEEMS UNUSUAL. THE FRONT
WILL OSCILLATE BACK AND FORTH ACROSS THE AREA THIS
WEEKEND...DRIVEN INLAND BY THE SEABREEZE AND PUSHED BACK TOWARD
THE COAST BY THE LATE NIGHT LANDBREEZE. THE SOUTHERN PERIPHERY OF
AN UPPER LEVEL TROUGH EXTENDING SOUTHWARD FROM HUDSON BAY WILL
POKE DOWN INTO THE MID- ATLANTIC STATES...PUNCHING A HOLE THE 500
MB RIDGE.

DEEP MOISTURE WILL LINGER ALONG THE COAST SATURDAY. THIS SHOULD
GIVE RISE TO GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON FOR LOCATIONS WITHIN 40-50 MILES OF THE COAST...VERY
NEAR THE LOCATION OF THE STALLED FRONT AND POTENTIAL SEABREEZE
ZONE. WESTERLY MID-LEVEL WINDS WILL TEND TO PUSH STORMS EASTWARD
TOWARD THE BEACHES. FARTHER INLAND FOR THE I-95 CORRIDOR DRIER
AIR MIXED DOWN INTO THE DEEP DAYTIME BOUNDARY LAYER SHOULD LEAD TO
CONVECTIVE CAPPING AND VERY LITTLE (IF ANY) CONVECTION. HIGHS MID
90S INLAND TO UPPER 80S COAST.

FOR SUNDAY THE FRONT WILL STILL BE LINGERING ACROSS THE AREA...
HOWEVER THE MID-LEVELS ARE QUITE A BIT DRIER. THIS SHOULD LEAD TO
EVEN LESS COVERAGE OF STORMS...EVEN ALONG THE COAST WHERE 850-700
MB LAYER RELATIVE HUMIDITY WILL FALL BELOW 50 PERCENT. HIGHS
AGAIN MID 90S INLAND TO AROUND 90 AT THE COAST.

IN TERMS OF MODEL PREFERENCE...THE 12Z GFS APPEARS BETTER
TEMPERATURE AND MOISTURE-WISE THAN THE NAM AND HAS FEWER
SPURIOUS CONVECTIVE BLOWUPS...PARTICULARLY GIVEN THE LACK OF
UPPER DISTURBANCES IN THE 500 MB FLOW.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...SURFACE AND UPPER TROUGHINESS IN PLACE ON
MONDAY THOUGH MODELS LOOK A BIT QUICKER IN SHUNTING THE DEEPEST
MOISTURE OFF THE COAST. HAVE PRESERVED THE INLAND/COASTAL GRADIENT
BUT TWEAKED POPS DOWN SLIGHTLY. THE UPPER LEVEL TROUGH ALSO LOOKS
TO LIFT OUT A BIT FASTER ON TUESDAY SO RAINFALL MAY BE EVEN HARDER
TO COME BY AND JUST ISOLATED POPS AREA-WIDE. WEDNESDAY ALSO LOOKS
FAIRLY QUIET WITH ANY ENERGY IMPINGING UPON US FROM THE WEST TO
OCCUR LATE IN THE DAY OR AT NIGHT. THE CAROLINAS WILL THEN END UP
IN A REGIME OF INCREASING FLOW ALOFT WITH EMBEDDED IMPULSES THAT
TEND TO STRENGTHEN WITH TIME. RAIN CHANCES SHOULD BE ON THE RISE
THOUGH DEEP LAYER MOISTURE MAY BE HINDERED BY THE WEST-
NORTHWESTERLY MID LEVEL FLOW. DEEPER MOISTURE IN A SOUTHWESTERLY
FLOW ALOFT MAY BE RELEGATED FOR JUST AFTER THE LONG TERM. THE
MIDWEEK DAYS WHEREIN A WEAK RIDGE BUILDS ALOFT SHOULD FEATURE SOME
HEAT BUT SEEMINGLY NOT THE VERY HOT READINGS FOUND IN THE MEX MOS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 18Z...A COLD FRONT MARKED BY SIGNIFICANTLY LOWER DEW POINTS
WAS E OF A KLBT/KFLO LINE MOVING TOWARDS THE COAST. A WEAK TROUGH
WITH ISOLATED SHOWERS WAS LOCATED NEAR THE COASTAL TERMINALS AND
MOVING OFFSHORE. TERMINALS ARE VFR EARLY THIS MORNING.

SHOWERS ARE POSSIBLE AT ANY TIME THIS MORNING...WITH THUNDERSTORMS
DEVELOPING 17-19Z INITIALLY ALONG THE COAST WHERE THE FRONT AND
SEA BREEZE WILL INTERACT. NW WINDS ALOFT WILL STEER CONVECTION TOWARDS
THE COASTAL TERMINALS. AS OUTFLOW BOUNDERS OCCUR THERE COULD BE
ADDITIONAL DEVELOPMENT WEST TO NEAR KFLO/KLBT LATER IN THE
AFTERNOON BUT CONFIDENCE IS LOW.

SHOULD SEE THUNDERSTORMS DECREASE WITH LOSS OF HEATING AND
STABILIZATION LATE AFTERNOON INTO EARLY EVENING. CLOUD COVER
SHOULD KEEP ANY FOG DEVELOPMENT THIS EVENING TO NO WORSE THAN MVFR
LEVELS. OVERNIGHT IF CLOUDS SCATTER WITH LIGHT WINDS AND MOIST
SOILS IFR CIGS/VSBYS COULD DEVELOP.

EXTENDED OUTLOOK...PREDOMINANTLY VFR THROUGH THE PERIOD WITH A
CHANCE AFTERNOON SHRA/TSRA THROUGH MONDAY..

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRIDAY...WINDS ARE NOW SHIFTING BACK TO THE SOUTHEAST
ALONG THE COAST AND THIS FLOW WILL ALLOW THE SYNOPTIC FLOW OF
SOUTHWEST TO REDEVELOP AS THE COLD FRONT PUSHES BACK INLAND. THE
SOUTHWEST FLOW OF 10-15 KNOTS WILL CONTINUE OVERNIGHT. SEAS WILL BE
2-4 FEET.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...A STALLED FRONT WILL WAVE BACK AND FORTH
ACROSS COASTAL NORTH AND SOUTH CAROLINA THIS WEEKEND...PUSHED
INLAND BY THE SEABREEZE CIRCULATION AND PULLED BACK DOWN TO THE
BEACHES BY THE LATE-NIGHT LANDBREEZE. IF IT WASN'T FOR THIS FRONT
BERMUDA HIGH PRESSURE WELL OFFSHORE WOULD PROVIDE A STEADY SOUTH-
SOUTHWESTERLY WIND ACROSS THE AREA. LIGHT WESTERLY WINDS SATURDAY
MORNING WILL TURN BACK TO THE SOUTH DURING THE AFTERNOON AS THE
SEABREEZE/FRONT MOVES INLAND. WINDS LATE SATURDAY NIGHT WILL AGAIN
TURN OFFSHORE...WITH WINDS SHIFTING BACK TO THE SOUTH AGAIN SUNDAY
AFTERNOON.

IN ADDITION TO LOCAL WIND WAVES THERE WILL BE AN 11-SECOND
SOUTHEAST SWELL DEVELOPING THIS WEEKEND. THE COMBINATION OF THESE
VARIOUS WAVE SETS WILL LEAD TO 2-4 FOOT SEAS THIS WEEKEND...LOWEST
ALONG THE COAST DURING THE MORNING HOURS. THERE IS SOME POTENTIAL
OF 5-FOOTERS SHOWING UP DURING BOTH SATURDAY AND SUNDAY EVENINGS
OUT BEYOND 15 MILES FROM SHORE NEAR CAPE FEAR.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...CONDITIONS WILL BE FAIRLY UNCHANGING
THROUGH THE PERIOD WITH SOUTHWESTERLY WINDS IN THE 10-15KT RANGE
EXPECTED THROUGHOUT. BERMUDA HIGH PRESSURE AND A PIEDMONT TROUGH
WILL BE DRIVING THESE WINDS. A STRENGTHENING OF THE LATTER COULD
ADD A FEW KNOTS OF WIND VERY LATE IN THE PERIOD. SEAS WILL AVERAGE
3 TO 4 FT THROUGHOUT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 9 PM TO 11 PM EDT THIS EVENING FOR
     NCZ107.
MARINE...NONE.

&&

SYNOPSIS...TRA
NEAR TERM...SHK
SHORT TERM...TRA
LONG TERM...MBB
Hazardous weather outlook, Jul 31, 2:58 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
358 PM EDT FRI JUL 31 2015

NCZ107-012000-
INLAND NEW HANOVER-
358 PM EDT FRI JUL 31 2015

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

MINOR COASTAL FLOODING IS LIKELY FOR PORTIONS OF THE LOWER CAPE
FEAR RIVER TO INCLUDE DOWNTOWN WILMINGTON LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MINOR COASTAL FLOODING IS LIKELY FOR PORTIONS OF THE LOWER CAPE
FEAR RIVER DURING THE LATE NIGHT HIGH TIDE THROUGH THE WEEKEND
AND POSSIBLY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-012000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
358 PM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-SCZ054-056-012000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
358 PM EDT FRI JUL 31 2015

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

MINOR COASTAL FLOODING IS POSSIBLE AT THE BEACHES WITH THE
EVENING HIGH TIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

MINOR COASTAL FLOODING IS POSSIBLE AT THE BEACHES WITH THE
EVENING HIGH TIDE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-012000-
COASTAL BRUNSWICK-
358 PM EDT FRI JUL 31 2015

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

MINOR COASTAL FLOODING IS POSSIBLE AT THE BEACHES WITH THE
EVENING HIGH TIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

MINOR COASTAL FLOODING IS POSSIBLE AT THE BEACHES WITH THE
EVENING HIGH TIDE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-012000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
358 PM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

01

In the hours before

Local storm report, Jul 31, 2:42 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT FRI JUL 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     RIP CURRENTS     MYRTLE BEACH            33.70N  78.89W
07/29/2015                   HORRY              SC   FIRE DEPT/RESCUE

            *** 1 FATAL *** BEACH SERVICES REPORTS 49 YEAR OLD
            DROWNED AS A RESULT OF A RIP CURRENT NEAR OCEAN LAKES
            CAMPGROUND

&&

EVENT NUMBER ILM1500277

SRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, New Hanover

When
July 31, 5:29 PM EST to 7:00 PM EST
Where
New Hanover County, 0.9 mi SW of East Wilmington to 0.71 mi SSW of East Wilmington
Cause
Heavy Rain
Reported by
Tribal Official
Coordinates
34.210, -77.890

Flooding was reported at the intersection of Oleander and College.

Flood, New Hanover

When
July 31, 7:05 PM EST to 8:30 PM EST
Where
New Hanover County, 1.61 mi WSW of East Wilmington to 2.1 mi SE of Wilmington
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.211, -77.906

Flooding was reported on Independence Blvd between Shipyard Blvd and Oleander Drive.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597119, 597122.